7 doctors weighed in:

Can missing a week of levothyroxine cause a child to go into a hypothyroid coma?

7 doctors weighed in
Dr. Jason Adler
Pediatrics - Critical Care
4 doctors agree

In brief: Coma

The amount of time that levothyroxine (synthroid) takes to be eliminated from the body is relatively long in comparison to other medications, occurring over many days.
It is unlikely that a patient would go into coma from low thyroid hormone levels within 7 days of stopping the medication. Still, before stopping thyroid medication, you should discuss with the child's treating physician.

In brief: Coma

The amount of time that levothyroxine (synthroid) takes to be eliminated from the body is relatively long in comparison to other medications, occurring over many days.
It is unlikely that a patient would go into coma from low thyroid hormone levels within 7 days of stopping the medication. Still, before stopping thyroid medication, you should discuss with the child's treating physician.
Dr. Jason Adler
Dr. Jason Adler
Thank
Dr. David Geffner
Internal Medicine - Endocrinology
2 doctors agree

In brief: No

The 1/2 life of thyroxine is 6 1/2 days - so the child may be less active and have other nonspecific complaints.
Myxedema coma occurs after months of severe hypothyroidism.

In brief: No

The 1/2 life of thyroxine is 6 1/2 days - so the child may be less active and have other nonspecific complaints.
Myxedema coma occurs after months of severe hypothyroidism.
Dr. David Geffner
Dr. David Geffner
Thank
Get help from a real doctor now
Dr. Rashed Hasan
Board Certified, Pediatrics - Critical Care
31 years in practice
995K people helped
Continue
108,000 doctors available
Read more answers from doctors